Table of Contents Author Guidelines Submit a Manuscript
Abstract and Applied Analysis
Volume 2014 (2014), Article ID 243616, 5 pages
http://dx.doi.org/10.1155/2014/243616
Research Article

Blow-Up Criteria for the Modified Novikov Equation

1School of Mathematics and Statistics, Tianshui Normal University, Tianshui 741001, China
2Department of Mathematics, Zhejiang Normal University, Jinhua 321004, China

Received 27 March 2014; Accepted 15 April 2014; Published 30 April 2014

Academic Editor: Yonghui Xia

Copyright © 2014 Caochuan Ma and Wujun Lv. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We investigate the Cauchy problem for the modified Novikov equation. We establish blow-up criteria on the initial data to guarantee the corresponding solution blowing up in finite time.

1. Introduction

In this paper, we consider the following Cauchy problem of the modified Novikov equation: where the coefficients and are positive constants.

In [1], Lai et al. presented the global existence of strong solutions and gave a blow-up scenario of strong solutions to the equation.

By using Green’s function for the operator , (1) is equivalent to the nonlocal equation where notation denotes the spatial convolution.

Letting and using the scaling translation , (1) can be reformulated into the Novikov equation which was derived by Novikov in a symmetry classification of nonlocal PDEs with quadratic or cubic nonlinearity [2]; subsequently, he found a scalar Lax pair for the Novikov equation (also see [3]) and proved that the Novikov equation is integrable. The equation has been investigated by many scholars. Hone and Wang gave a matrix Lax pair for the Novikov equation in [4] and showed how it was related by a reciprocal transformation to a negative flow in the Sawada-Kotera hierarchy. By using the matrix Lax pair, Hone et al. calculated the explicit formulas for multipeak on solutions of (1) in [3]. Ni and Zhou showed that the Novikov equation is well-posed in by applying Kato’s semigroup theory and the Novikov equation is locally well-posed in the Besov spaces with the critical index and also considered the persistence properties of the solution. In [5], Jiang and Ni gave sufficient conditions on the initial data to guarantee the formulation of singularities in finite time and a global existence result was also established in [6]. It is worth pointing out recent many works have been done for the Novikov equation and the related equations, one can refer to [712] and the references therein.

Now, we give some elementary results and a blow-up scenario of strong solutions which will be used in this paper.

Theorem 1 (see [13]). Given with , then there exist a maximal and a unique solution to (1) such that Moreover, the solution depends continuously on the initial data; that is, the mapping is continuous.

Theorem 2 (see [1]). Assume , , and let be the maximal existence time of the solution to (1) with the initial data . If , then the corresponding solution blows up in finite time if and only if

We also need to introduce the classical particle trajectory method. Suppose is a solution of the Novikov equation; let be the particle line evolved by the solution : Then which is always positive before the blow-up time. Therefore, the function is an increasing diffeomorphism of the line before blow-up.

Let ; the following identity can be obtained: In fact, direct computation yields

Remark 3. From (8), it follows that if then . Since , for , therefore, we obtain . If , the result is similar.

2. Blow-Up Criteria

In this section, we present the following blow-up criteria on the initial data to guarantee that the corresponding strong solution of (1) blowing up. Our method is partially motivated by [14].

Theorem 4. If , suppose that , and there exists such that and , Then the corresponding solution to the modified Novikov equation (1) with as the initial datum blows up in finite time.

Proof. By the local well-posedness theorem and a density argument, it suffices to consider the case ; without loss of generality, we take for simplicity of notation. We also assume ; otherwise, solutions are trivial.
Suppose that the solution exists globally. Due to (8) and the initial condition (10), we have for all . Since , , , we can write and as follows: As a result of (12) for all .
From (12) and differentiating with respect to , we have Equation (1) can be rewritten as
Firstly, we can estimate the first term as
We also apply the following inequality in [6]: So we can derive
Putting (19) into (17), we have
Similarly, we have
Putting (21) and (22) into (15), we obtain Here we use the facts that , , from (10) and (14), and , , from (10) and (13).
Claim 1. is decreasing and for all .
Suppose that there exists a such that on and . Now, let Firstly, differentiating , we get Secondly, differentiating , we get Hence, from (24), (25), and the continuity property of ODEs, we can draw for all . This means can be extended to infinity. This is a contradiction, so the claim is true.
Moreover, using (24) and (25) again, we have the following inequality for :
Putting (22) into (27) yields
Before completing the proof, we want the following technical lemma.

Lemma 5 (see [15]). Suppose that is a twice continuous differential satisfying
Then blows up in finite time. Moreover the blow-up time can be estimated in terms of the initial datum as

Let ; then (28) is an equation of type (29) with . The proof is complete by applying Lemma 5.

When we change the signs of and in Theorem 4, similarly, we have the following blow-up criterion.

Theorem 6. If , suppose that , and there exists a such that and , Then the corresponding solution to the modified Novikov equation (1) with as the initial datum blows up in finite time.

Conflict of Interests

The authors declare that there is no conflict of interests regarding the publication of this paper.

Acknowledgment

The authors thank Doctor Zaihong Jiang for patient guidance and helpful discussion.

References

  1. S. Lai, H. Yan, and N. Li, “The global solution and blow-up phenomena to a modified Novikov equation,” Boundary Value Problems, vol. 2014, no. 1, p. 16, 2014. View at Publisher · View at Google Scholar
  2. V. Novikov, “Generalizations of the Camassa-Holm equation,” Journal of Physics A: Mathematical and Theoretical, vol. 42, no. 34, Article ID 342002, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at Scopus
  3. A. N. W. Hone, H. Lundmark, and J. Szmigielski, “Explicit multipeakon solutions of Novikov's cubically nonlinear integrable Camassa-Holm type equation,” Dynamics of Partial Differential Equations, vol. 6, no. 3, pp. 253–289, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at Scopus
  4. A. N. W. Hone and J. P. Wang, “Integrable peakon equations with cubic nonlinearity,” Journal of Physics A: Mathematical and Theoretical, vol. 41, no. 37, Article ID 372002, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at Scopus
  5. L. Ni and Y. Zhou, “Well-posedness and persistence properties for the Novikov equation,” Journal of Differential Equations, vol. 250, no. 7, pp. 3002–3021, 2011. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at Scopus
  6. Z. Jiang and L. Ni, “Blow-up phenomenon for the integrable novikov equation,” Journal of Mathematical Analysis and Applications, vol. 385, no. 1, pp. 551–558, 2012. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at Scopus
  7. C. Ma and Y. Jin, “Blow-up of the weakly dissipative Novikov equation,” Journal of Inequalities and Applications, vol. 2014, no. 1, p. 9, 2014. View at Publisher · View at Google Scholar
  8. S. Zhou and R. Chen, “A few remarks on the generalized Novikov equation,” Journal of Inequalities and Applications, vol. 2013, no. 1, p. 560, 2013. View at Publisher · View at Google Scholar
  9. X. Wu and Z. Yin, “Global weak solutions for the Novikov equation,” Journal of Physics A: Mathematical and Theoretical, vol. 44, no. 5, Article ID 055202, 2011. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at Scopus
  10. W. Yan, Y. Li, and Y. Zhang, “The Cauchy problem for the integrable Novikov equation,” Journal of Differential Equations, vol. 253, no. 1, pp. 298–318, 2012. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at Scopus
  11. L. Zhao and S. Zhou, “Symbolic analysis and exact travelling wave solutions to a new modified Novikov equation,” Applied Mathematics and Computation, vol. 217, no. 2, pp. 590–598, 2010. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at Scopus
  12. A. A. Himonas and C. Holliman, “The Cauchy problem for the Novikov equation,” Nonlinearity, vol. 25, no. 2, pp. 449–479, 2012. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at Scopus
  13. S. Lai and M. Wu, “The local strong and weak solutions to a generalized Novikov equation,” Boundary Value Problems, vol. 2013, no. 1, pp. 1–12, 2013. View at Publisher · View at Google Scholar
  14. Y. Zhou, “Wave breaking for a shallow water equation,” Nonlinear Analysis, Theory, Methods and Applications, vol. 57, no. 1, pp. 137–152, 2004. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at Scopus
  15. Y. Zhou, “On solutions to the Holm-Staley b-family of equations,” Nonlinearity, vol. 23, no. 2, pp. 369–381, 2010. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at Scopus